Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 45, NWS Omaha, NE

May 24, 2004Richardson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 24, 2004, 3:16 PM CDT for Richardson County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 3:16 PM CDT (20:16 UTC)
Expired
May 24, 2004, 3:30 PM CDT
In force
14 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Richardson County, NE

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:30 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WFUS53 KOAX 242016
TOROAX
NEC147-242030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
315 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 330 PM CDT

* AT 310 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 4 MILES
  NORTH OF RULO...OR ABOUT 8 MILES EAST OF FALLS CITY...MOVING     
  NORTHEAST AT 20 MPH. THIS IS AN EXTENSION OF THE PREVIOUS WARNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHEASTERN RICHARDSON COUNTY THROUGH 330 PM

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4012 9560 3999 9543 4002 9535 4027 9557

$$

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 24, 2:00 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT MON MAY 24 2004

.DISCUSSION...
ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE
NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING
FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON.

18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM
FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN
IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED
INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER
EXTENSIVE BLANKET OF LOW CLOUDS.

ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA
THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH
SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA
BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS
SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE
BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH.

OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 24, 10:50 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 AM CDT MON MAY 24 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1050 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS MUCH
OF THE AREA THROUGH THIS EVENING. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN ARE POSSIBLE. THE HEAVY RAIN COULD CAUSE FLASH
FLOODING. THE MAIN TORNADO THREAT AREA IS SOUTH OF A LINE FROM ABOUT
COLUMBUS TO TEKAMAH AND ONAWA IOWA...ALONG AND JUST NORTH OF A WARM
FRONT THAT IS MOVING INTO THE AREA. NORTH OF THAT LINE...THE MAIN
THREAT IS LARGE HAIL...BUT TORNADOES ARE STILL POSSIBLE.

VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS LOW LEVEL MOISTURE
IS LIFTED NORTH. AN UPPER LEVEL DISTURBANCE SHOULD MOVE THROUGH THE
REGION. LOW LEVEL WIND SHEAR SUGGESTS THAT SUPERCELL STORMS ARE
LIKELY.

DUE TO RECENT HEAVY RAIN AND ONGOING RIVER FLOODING...ADDITIONAL
RAIN MAY CAUSE FLASH FLOODING AND INCREASE ONGOING RIVER FLOODING.
A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ON TUESDAY. IF STORMS
DEVELOP...THEY WILL PROBABLY REMAIN BELOW SEVERE LIMITS.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS SHOULD BE ALERT AND READY FOR ACTIVATION.
CONFERENCE CALLS FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT
NOON FOR GROUP A...AT 1210 PM GROUP B AND AT 1220 PM FOR GROUP C.

MILLER

In the hours before

Local storm report, May 24, 11:58 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1158 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             1 SE PIERCE             42.19N 97.51W
05/24/2004  0.75 INCH        PIERCE             NE   TRAINED SPOTTER

&&

JEK
Local storm report, May 24, 1:16 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
116 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             3 N WHITING             42.17N 96.15W
05/24/2004  0.75 INCH        MONONA             IA   LAW ENFORCEMENT

&&

JEK
Local storm report, May 24, 2:06 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
206 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 NE DU BOIS            40.04N 96.03W
05/24/2004  0.88 INCH        PAWNEE             NE   PUBLIC

&&

MEB
Local storm report, May 24, 2:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
221 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             HUMBOLDT                40.17N 95.94W
05/24/2004  1.00 INCH        RICHARDSON         NE   PUBLIC

&&

MEB
Local storm report, May 24, 3:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
302 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             3 N NEMAHA              40.38N 95.68W
05/24/2004  0.75 INCH        NEMAHA             NE   TRAINED SPOTTER

&&

MEB
Local storm report, May 24, 3:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
308 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 NE SHUBERT            40.29N 95.62W
05/24/2004  1.75 INCH        NEMAHA             NE   LAW ENFORCEMENT

&&

MEB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:46 AM CDTSevere Thunderstorm WarningOAXKnox29 min
May 24, 11:18 AM CDTSevere Thunderstorm WarningOAXMadison, Pierce42 min
May 24, 11:22 AM CDTSevere Thunderstorm WarningOAXNemaha, Otoe38 min
May 24, 11:58 AM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne47 min
May 24, 12:01 PM CDTSevere Thunderstorm WarningOAXStanton29 min
May 24, 12:47 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne28 min
May 24, 1:38 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson52 min
May 24, 2:22 PM CDTSevere Thunderstorm WarningOAXNemaha53 min
May 24, 2:28 PM CDTTornado WarningOAXNemaha, Richardson47 min
May 24, 3:03 PM CDTSevere Thunderstorm WarningOAXOtoe42 min
May 24, 3:07 PM CDTSevere Thunderstorm WarningOAXButler, Saunders38 min
May 24, 3:43 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
May 24, 3:48 PM CDTSevere Thunderstorm WarningOAXSaunders42 min
May 24, 3:50 PM CDTSevere Thunderstorm WarningOAXSeward55 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningOAXDouglas38 min
May 24, 4:18 PM CDTTornado WarningOAXCass27 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy66 min
May 24, 4:29 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders46 min
May 24, 4:29 PM CDTTornado WarningOAXSarpy46 min
May 24, 4:34 PM CDTFlash Flood WarningOAXDouglas4 hr
May 24, 4:44 PM CDTSevere Thunderstorm WarningOAXSeward46 min
May 24, 4:54 PM CDTSevere Thunderstorm WarningOAXCass51 min
May 24, 5:19 PM CDTSevere Thunderstorm WarningOAXLancaster26 min
May 24, 5:26 PM CDTSevere Thunderstorm WarningOAXOtoe49 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe44 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.